Select Topic:
Browse by Series:

Safety of Monoclonal Antibodies in Myeloma

PANELISTS: KEITH STEWART, MB CHB, KATHLEEN COLSON RN, BSN, BS, CHARISE GLEASON MSN, NP-BC, AOCNP, WENDY VOGEL, MSN, FNP, AOCNP
Wednesday, March 22, 2017
Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.


Transcript:

Keith Stewart, MB ChB
: Most infusion reactions will occur with the first infusion. They generally will happen as an allergic-type reaction, similar to other monoclonal antibodies we use such as rituximab, for example. With daratumumab, the reactions tend to somewhat uniquely involve the upper respiratory tract system—so, rhinitis, tearing up with the eyes, even wheezing and stridor can be notable. Those are infusion reactions that require the infusion to be slowed down and stopped, and then restarted again at a slower rate if they occur, and require further medication to alleviate.

A very important aspect of the use of daratumumab is that it can interfere with red cell crossmatching for transfusion. It’s very important, therefore, that each patient who is to receive daratumumab has a crossmatch performed, ideally before they take the drug. That’s an important parameter to remember as people are starting this treatment. If one forgets to do that, there are techniques the blood bank can use to diminish that cross reaction that occurs in the lab. If you let them know the patient is on daratumumab, they can work around that, but really, it’s better to do it before the drug starts.

The pan-reactivity of daratumumab across interfering with a crossmatch will last as long as daratumumab is present within the bloodstream. Technically, once the patient is on the drug and you’re continuously delivering it, it’s going to be a problem throughout the treatment course of that patient. So, really one does have to do this crossmatch before the drug starts.

If the patient has started the drug and you still need to do a crossmatch, the AABB has released recommendations to overcome that using the reagent DTT (dithiothreitol), which can reverse this phenomenon. But, the blood bank needs to be aware that the patient is on the drug when you send the sample.

For both monoclonal antibodies, the patient needs to be aware of the duration of the infusion, to understand that it may take a whole day and it may be every week for a while. They need to understand that infusion reactions can occur, particularly during the first infusion, and that they will be premedicated against those, but they need to be warned that they may happen and be aware of them. They also should be told that those infusion reactions are unlikely to recur with subsequent infusions, and that generally, these are well tolerated drugs. Other things to watch out for include low blood counts, particularly neutropenia, which can lower their white blood cell count. Patients need to be informed to be aware that if they do develop fever or signs of infection, they need to alert their provider.

Transcript Edited for Clarity

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Slider Left
Slider Right
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.